Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 171, NWS North Platte, NE

July 13, 2001Cherry County, Grant County, Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2001, 5:12 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 13, 2001, 5:12 PM MDT (23:12 UTC)
Expired
Jul 13, 2001, 6:15 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cherry County, NE, Grant County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 77 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 132312
SVRLBF
NEC031-075-091-140015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
512 PM MDT FRI JUL 13 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA
  EXTREME SOUTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA
  WESTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 615 PM MDT

* AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF WHITMAN...OR ABOUT 29 MILES
  WEST OF MULLEN...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER WHITMAN AROUND 530 PM MDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4219 10142 4220 10169 4210 10166 4176 10156 4196 10121

$$
SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:30 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 13, 1:30 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT FRI JUL 13 2001

...AS ALWAYS...TSRA CHANCES AND THEN LOW CLOUDS THE FCST
CHALLENGES...

LATEST WATER VAPOR IMAGERY INDICATES WEAK SHORT WAVE TROFS ROUNDING
THE UPPER RIDGE THAT HAS BEEN IN PLACE FOR THE LAST FEW WEEKS. MORE
SIGNIFICANT FEATURE IN THE DAKOTAS. VISIBLE IMAGERY/KLNX 88D SHOWS
WEAK CONVECTION IN SOUTHERN DAWES COUNTY...BUT HAVING A HARD TIME
SUSTAINING. AT THE SFC...WEAK TROF EVIDENT BY CALM WINDS IN THE
NWRN PANHANDLE...AND OUTFLOW FROM KS MCS WAS SEEN EARLIER HEADING N
INTO THAT SAME VICINITY. MSAS SHOWS BEST PERSISTENT LOW LEVEL
MOISTURE CONVERGENCE BETWEEN THE SRN BLACK HILLS AND VTN...AND
FURTHER W INTO WY/CO.

12Z ETA HAS DONE A PRETTY GOOD JOB LATELY IN DEFINING SMALLER AREAS
OF CONVECTION...WITH THE 18Z RUN NOT SO MUCH. IN THE LARGE SCALE...
MODELS IN PRETTY GOOD AGREEMENT WITH MOST OF THE FEATURES. FWC
GUIDANCE LOOKS MUCH CLOSER TO REALITY THAN THE TOO COOL MAV.

WOULD EXPECT CONVECTION IN WRN/NRN PANHANDLE TO BECOME A LITTLE
BETTER ORGANIZED THRU 02Z OR SO...BUT THEN SHOULD DIE OFF
AFTER/NEAR SUNSET. WITH LOW LEVEL FLOW WEAK...BEST LOW
LEVEL CIRCULATIONS WERE LIKELY AIDED BY DIFFERENTIAL HEATING
BOUNDARY SETUP BY MORNING CLOUDS. THEREFORE...AS THE ATMOSPHERE
BECOMES A LITTLE MORE HOMOGENEOUS TWD SUNSET...STORMS SHOULD GO
AWAY WITH LITTLE IN THE WAY OF UPPER FORCING AND NO LOW LEVEL JET TO
SUSTAIN THEM. SOME CONCERN ABOUT CONVECTION IN THE HIGH COUNTRY
MOVING INTO THE WRN CWA...BUT BELIEVE THEYLL FADE BEFORE THEY GET
HERE BECAUSE OF THE SAME REASONS. SO INCLUDED LOW POPS IN THE W.
DRIER/COOLER LOW-MID LEVEL AIR HAS WORKED INTO CWA SO NO POPS
INCLUDED THERE.

FOR SATURDAY...ETA LOW LEVEL RH PROGS NOT AS BULLISH WITH MOISTURE
AS IN PREVIOUS DAYS AND WITH 850 MB WINDS A LITTLE MORE SWRLY...
THINK FOG/LOW CLOUDS WONT BE AS WIDESPREAD...AND INCLUDED ONLY IN
AND NEAR THE PLATTE RIVER VALLEY. SO THAT SHOULD LEAVE BETTER
SUNSHINE POSSIBILITIES FOR THE CWA BY AFTERNOON. A MORE SUBSTANTIAL
SHORT WAVE TROF TOPS THE RIDGE BY EVENING AND SHOULD GENERATE MORE
WIDESPREAD STORMS WHICH...BECAUSE OF COOL AIR ALOFT AND HENCE
STEEPER LAPSE RATES...SHOULD SUSTAIN THEMSELVES (SIMILAR TO MODEL
SOLUTIONS) AND MAKE IT INTO THE WRN HALF OF THE CWA DURING THE
EVENING/OVERNIGHT. LEFT ERN MOST CWA DRY...SINCE CONVECTIVE COMPLEX
LIKELY WONT MAKE IT THAT FAR EAST. CONVECTIVE REMNANTS WILL LAST
INTO SUNDAY IN THE ERN CWA...SO BACKED OFF MAXES A LITTLE THERE DUE
TO CLOUD COVER. ETA HAS ANOTHER CONVECTIVE COMPLEX DEVELOPING IN THE
PANHANDLE LATE IN THE DAY SUNDAY...AND IF SUNSHINE DEVELOPS...
AIRMASS COULD RECOVER IN TIME. HOWEVER...TIMING OF CONVECTION
ALWAYS A TRICK SO I DIDNT GO OVERBOARD ON POPS JUST YET.

IN THE EXTENDED...SAME OL PATTERN THRU DAY 7 BASED ON A GLANCE AT
MEDIUM RANGE MODELS AND NCEP EMSEMBLES. RIDGE DOES TAKE A BIT OF A
MORE NEG TILT (NOT REALLY NEG...JUST LESS POSITIVE) THROUGH THE
WEEK AND THINK FOR THE MOST PART...WE SHOULD SEE THE BETTER
CONVECTIVE ACTIVITY DEVELOPING N OF CWA...HOWEVER WRN FRINGES COULD
GET IN ON THE ACTION. HATE TO FLIP-FLOP ON PRECIP TIMING WITH
CONVECTION SO LEFT WORDING PRETTY MUCH AS IT WAS.

.LBF...NONE.

JWS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.